Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

A weak characteristic pair for end-irreducible $ 3$-manifolds


Author: Bobby Neal Winters
Journal: Trans. Amer. Math. Soc. 341 (1994), 377-403
MSC: Primary 57N10; Secondary 57M10
MathSciNet review: 1182982
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This extends a weakened version of the Characteristic Pair Theorem of Jaco, Shalen, and Johannson to a large subclass of the class of end-irreducible $ 3$-manifolds. The Main Theorem of this paper states that if $ (W,w)$ is a noncompact $ 3$-manifold pair (where $ W$ is a noncompact $ 3$-manifold that has an exhausting sequence with certain nice properties and where $ w$ is incompressible in $ W$), then there is a Seifert pair $ (\Sigma ,\Phi )$ contained in $ (W,w)$ such that any $ 2$-manifold that is strongly essential in $ (W,w)$ and each of whose components is a torus, an annulus, an open annulus, or a half-open annulus is isotopic in $ (W,w)$ into $ (\Sigma ,\Phi )$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N10, 57M10

Retrieve articles in all journals with MSC: 57N10, 57M10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1994-1182982-8
PII: S 0002-9947(1994)1182982-8
Keywords: $ 3$-manifold, characteristic pair, end-irreducible, isotopy, noncompact
Article copyright: © Copyright 1994 American Mathematical Society